New Mexico, 2004

Hail in New Mexico, April 11, 2004

April 11, 2004 · NWS EPZ · 2 events in 2 counties and zones

New Mexico Department of Transportation reported an intense hailstorm left hail several inches deep on Interstate 10 between Lordsburg and Deming. The largest hailstones were quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

New Mexico Department of Transportation reported an intense hailstorm left hail several inches deep on Interstate 10 between Lordsburg and Deming. The largest hailstones were quarter size. This resulted in a very slick road surface, which led to a multi-vehicle accident and one fatality. Such collisions on this stretch of road around Easter Sunday are not uncommon, but are normally due to low visibilities in springtime dust storms, not slick roads from hail!

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 11, 1:34 AM MST, 9 hours 11 minutes earlier.

Area forecast discussion, Apr 11, 1:34 AM MST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
234 AM MDT SUN APR 11 2004

SYNOPSIS...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO AND
WESTERN TEXAS TODAY...PRODUCING WIDESPREAD RAINS AND MOUNTAIN SNOWS
ACROSS THE BORDERLAND. NORTHEAST WINDS WILL CONTINUE TO PUSH COOL AIR
INTO THE REGION WITH TEMPERATURES WELL BELOW NORMAL TODAY. THE STORM
WILL BE EAST OF THE AREA BY THIS EVENING WITH DRIER AIR MOVING INTO
THE AREA. WARM DRY WEATHER IS EXPECTED LATER THIS WEEK AS WESTERLY
WINDS AND HIGH PRESSURE COVER THE SOUTHERN ROCKY MOUNTAINS.

DISCUSSION...

STRONG CLOSED UPPER LOW MOVING INTO NORTHWESTERN NEW MEXICO EARLY
THIS MORNING WHILE COLD FRONT HAS MOVED ACROSS THE CWA. ISENTROPIC
LIFT INDUCED BY BOUNDARY LAYER COLD DOME COMBINED WITH DIFFERENTIAL
PVA ASSOCIATED WITH UPPER LOW GENERATING DEEP LIFT ACROSS THE REGION
WITH SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT WIDESPREAD
CONVECTION AND EVEN HEAVY RAINS OVERNIGHT. IN ADDITION OVER 6 INCHES
OF SNOW HAVE FALLEN OVER THE SOUTHERN SACRAMENTO WITH MORE EXPECTED
INTO THE EARLY AFTERNOON. SNOW WARNING WILL THEREFORE REMAIN IN
PLACE.

UPPER LOW WILL MOVE SOUTH SOUTHEASTWARD THROUGH THE DAY WITH COLD AIR
ALOFT SUSTAINING WEAK INSTABILITY DESPITE LOW LEVEL COOLING. THUS
EXPECT LIFT AHEAD OF TROUGH AND OVER THE COLD DOME WILL RESULT IN
FURTHER RAINFALL TODAY AND CONTINUED SNOW OVER SACRAMENTO MOUNTAINS.
DEEPER COLD AIR PUSH NOT AS STRONG OVER THE GILAS SO SNOW WILL BE
LIGHTER IN THE SOUTHWEST MOUNTAINS AND PROBABLY LIMITED TO ABOVE 7000
FEET. BY LATE THIS EVENING THE TROUGH WILL BE EAST AND SOUTH OF THE
CWA WITH ALL PRECIP COMING TO AN END.

PREVIOUS FORECAST STILL LOOKS ON TRACK INTO NEXT WEEKEND. SUBSIDING
NORTHWEST FLOW WILL BRING DRY WEATHER MONDAY...SHORT WAVE RIDGE MEANS
WARMER AND CONTINUED DRY TUESDAY AND ZONAL FLOW WILL BRING YET MORE
WARM DRY WEATHER WEDNESDAY THROUGH FRIDAY. LATEST GFS SUGGESTS BREEZY
TO WINDY CONDITIONS WITH A CHANCE OF RAIN SATURDAY AS A STRONG
PACIFIC TROUGH MOVES ACROSS SOUTHERN ROCKIES. MODELS HAVE BEEN
INCONSISTENT HANDLING THIS FEATURE SO WILL KEEP THINGS WARM AND DRY
FOR NOW.

    WRITE DISCUSSION HERE

PRELIMINARY NUMBERS...

EL PASO               WU 053/037 064/041 072 72000
ALAMOGORDO            WB 049/032 062/035 069 72000
LAS CRUCES            WB 053/037 063/041 072 72000
CLOUDCROFT            JB 027/017 044/020 045 73000
TRUTH OR CONSEQUENCES WB 049/036 062/039 070 72000
SILVER CITY           WU 053/032 059/035 064 62000
DEMING                WU 055/036 062/039 072 62000
LORDSBURG             WU 057/039 062/040 075 62000
SIERRA BLANCA         WB 051/030 058/033 067 72000

.ELP WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING TODAY NM ZONE
25

05 ROGASH
Hazardous weather outlook, Apr 11, 4:45 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
545 AM MDT SUN APR 11 2004

NMZ022>025-030>032-TXZ055-056-111810-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
545 AM MDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TODAY WITH
A FEW STORMS PRODUCING SMALL HAIL AND BRIEF HEAVY RAINS.

SNOW WILL CONTINUE OVER THE SACRAMENTO MOUNTAINS WITH FURTHER
ACCUMULATIONS FROM 3 TO 5 INCHES. UP TO 2 INCHES OF SNOW IS POSSIBLE
ABOVE 7000 FEET OVER THE GILA WILDERNESS AREA.

.DAYS TWO THROUGH SEVEN...

DRY WEATHER IS FORECASTED THE REMAINDER OF THIS WEEK WITH NO
HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

ROGASH

In the hours before

Special weather statement, Apr 11, 9:13 AM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1013 AM MDT SUN APR 11 2004

...A MIX OF WET AND WINTER WEATHER CONTINUES OVER THE AREA TODAY...

.A UPPER LEVEL STORM SYSTEM IS SLOWLY MAKING ITS WAY ACROSS SOUTHERN
NEW MEXICO AND FAR WEST TEXAS. AT THE SURFACE COLD MOIST AIR
CONTINUES TO FILTER INTO THE REGION FROM THE EAST. THE COMBINATION
OF THIS COMPLEX WEATHER PATTERN WILL KEEP THE ATMOSPHERE QUITE
UNSTABLE ACROSS THE BORDERLAND TODAY. AS A RESULT A CONTINUATION OF
LOW CLOUDS ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED TO PERSIST THROUGH THE DAY.  THE UPPER LEVEL STORM WILL MOVE
EAST OF THE REGION OVERNIGHT. CONDITIONS WILL IMPROVE ON MONDAY.

NMZ022>025-030>032-TXZ055-056-112201-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1013 AM MDT SUN APR 11 2004

MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS CONTINUE ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS EASTER MORNING. LOW
CLOUDS ARE KEEPING VISIBILITIES RESTRICTED OVER THE AREA MOUNTAINS.
BECAUSE OF THE MUCH BELOW NORMAL TEMPERATURES AT ELEVATIONS ABOVE
5000 FT ICE PELLETS AND LIGHT SNOW ARE FALLING. ACCUMULATIONS ARE NOT
EXPECTED BELOW 6500 FT. A HEAVY SNOW WARNING REMAINS IN EFFECT FOR
THE SOUTHERN SACRAMENT MOUNTAINS WHERE OVER 6 INCHES OF SNOW HAS
ALREADY FALLEN WITH MORE SNOW EXPECTED. OVER THE GILA WILDERNESS
ABOUT 2 INCHES OF SNOW HAS ACCUMULATED ABOVE 7000 FT. ADDITIONAL
WIDESPREAD SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS ARE LIKELY
TODAY.

DRIVING ACROSS THE REGION WILL BE TREACHEROUS TODAY. DO NOT TRAVEL
IF YOU DO NOT HAVE TO. VISIBILITY WILL LIKELY BE POOR ABOVE 5000 FT
DUE TO FOG. BE AWARE THAT ALL ROADS WILL BE SLICK WHETHER DUE TO
SNOW...ICE PELLETS...OR RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

BIRD
Special weather statement, Apr 11, 9:20 AM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1020 AM MDT SUN APR 11 2004

NMZ022>025-030>032-TXZ055-056-112201-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1013 AM MDT SUN APR 11 2004

...A MIX OF WET AND WINTER WEATHER CONTINUES OVER THE AREA TODAY...

.A UPPER LEVEL STORM SYSTEM IS SLOWLY MAKING ITS WAY ACROSS SOUTHERN
NEW MEXICO AND FAR WEST TEXAS. AT THE SURFACE COLD MOIST AIR
CONTINUES TO FILTER INTO THE REGION FROM THE EAST. THE COMBINATION
OF THIS COMPLEX WEATHER PATTERN WILL KEEP THE ATMOSPHERE QUITE
UNSTABLE ACROSS THE BORDERLAND TODAY. AS A RESULT A CONTINUATION OF
LOW CLOUDS ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED TO PERSIST THROUGH THE DAY.

MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS CONTINUE ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS EASTER MORNING. LOW
CLOUDS ARE KEEPING VISIBILITIES RESTRICTED OVER THE AREA MOUNTAINS.
BECAUSE OF THE MUCH BELOW NORMAL TEMPERATURES AT ELEVATIONS ABOVE
5000 FT ICE PELLETS AND LIGHT SNOW ARE FALLING. ACCUMULATIONS ARE NOT
EXPECTED BELOW 6500 FT. A HEAVY SNOW WARNING REMAINS IN EFFECT FOR
THE SOUTHERN SACRAMENTO MOUNTAINS WHERE OVER 6 INCHES OF SNOW HAS
ALREADY FALLEN WITH MORE SNOW EXPECTED. OVER THE GILA WILDERNESS
ABOUT 2 INCHES OF SNOW HAS ACCUMULATED ABOVE 7000 FT. ADDITIONAL
WIDESPREAD SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS ARE LIKELY
TODAY. THE UPPER LEVEL STORM WILL MOVE EAST OF THE REGION OVERNIGHT.
CONDITIONS WILL IMPROVE ON MONDAY.

DRIVING ACROSS THE REGION WILL BE TREACHEROUS TODAY. DO NOT TRAVEL
IF YOU DO NOT HAVE TO. VISIBILITY WILL LIKELY BE POOR ABOVE 5000 FT
DUE TO FOG. BE AWARE THAT ALL ROADS WILL BE SLICK DUE TO EITHER
SNOW...ICE PELLETS...OR RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hidalgo

When
April 11, 10:45 AM MST to 10:55 AM MST
Where
Hidalgo County, 8 mi SE of Lordsburg
Measured
1 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
32.267, -108.600

Hail, Grant

When
April 11, 10:45 AM MST to 10:55 AM MST
Where
Grant County, Separ
Measured
1 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
32.233, -108.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390573, 5390574.